Serotonin is a chemical responsible for neuronal impulse transmisión from one nerve ending to another. Serotonin is one of the neurotransmitter but excess of which is potentially life threatening condition known as serotonin syndrome.
It is usually resulted from multiple drug reactions that causes the body to have too much serotonin leading to a syndromal illness with plenty of symptoms. The condition was first described in 1959 in a patient having tuberculosis with a treatment of meperidine. His end was described as “fatal toxic encephalitis.” The patient has manifested with clonus, increased muscular hyperactivity, and rigidity.
It is the drug reaction in combination where group of drugs when received will lead to this. Generally speaking the intake of migraine medicines called triptans combined with antidepressants called selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors like Celexa, Zoloft, Prozac, Zoloft, Paxil, and Lexapr are contributing factors to this and it is more likely to occur when you initiate or increase the drug dosages .
A class of traditional antidepressants , monoamine oxidase inhibitors (MAOIs) can also cause serotonin syndrome along with as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
It is manifested with Fear, Agitation , restlessness, GI upset like diarrhea, Tachycardia or increased heart beat, Miss perceptions like Hallucinations, Hyperthermia or Increased body temperature, decreased or complete Loss of muscle coordination, feeling of vomiting. Hyper reflexes, a jump in the blood pressure. Cognitive symptoms include confusion, disorientation and Cognitive-behavioral symptoms like confusion, disorientation, agitation, irritability, unresponsiveness and anxiety. Neuromuscular manifestations includes muscle spasms, , tremors and poor gait as well as ANS symptoms like fever, profuse sweating, dilated pupils.
Serotonin toxicity is diagnosed by serum drug levels, ECT,EEG for neural monitoring, CBC , Neurological examination, organ testing IQ test etc but history of any drug combination consumption is must.
SEROTONIN SYNDROME TREATMENT
- It is treated as an emergency with Patients with serotonin syndrome the client should be hospitalized for at least 24 hours under close observation. As soon as you find the patient suffering from the autonomic, muscular and emotional problems , the first action is to discontinue the drug . The syndrome resolves within 24 hours discontinuation of treatment ,If the patient is already intoxicated with high doses or any other drug combinations then immediate stomach wash or gastric lavage is must .Activated charcoal acts as an anti dot as it may be beneficial to reabsorb the poison. Supportive management is symptomatic and assuring the client, treat hyperthermia as soon as possible to avoid seizures in future measures like ice pack , mist and fans, exposing the client to cool environment by opening all windows will reduce body temperature
- Benzodiazepines are used to treat Rigidity, spasm , muscular tone issues ,seizures .Anti seizure drugs can also help.
- Muscle relaxant like Benzodiazepine class of drugs such as diazepam (Valium) or lorazepam (Ativan will relieve stiffness the class of drugs called Serotonin blocking agents will block its production at the root itself to reduce its effects..
- Oxygen administration and intravenous (IV) fluids with an AMBU or basic life support measures, cardiac monitors, Intensive care drugs are necessary.
- It is fair to use drugs that control heart rate as well as Bp.
- Anti psychotic drugs are able to manage the psychotic symptoms like hallucinations, confusion, giddiness and thought abnormalities, but all you need is to look for any sort of drug reaction due to combination.
- Physiotherapy for muscular stiffness, tonicity, spasm , gait issues because it relieves the spasmic symptoms well in serotonin syndrome treatment process.
- Strictly no oral fluids if the patient is unconscious and unable to follow your instructions as it may lead to aspiration and lungs related complications.
- Underlying illness and cause must be ruled out before withdrawing the drug because sometimes serotonin syndrome can be an illness alone due to brain chemical manipulation by nurogenic factors associated with it.
- It must be remembered that sudden withdrawal of any drug in case of nervous system is quite harmful which leads to extra pyramidal manifestations so caution to be taken in slow withdrawal.
SEROTONIN SYNDROME TREATMENT OUTCOME
Most of the times Milder forms of serotonin syndrome will automatically disappear in 24 hours of stopping medications that increase serotonin. However, symptoms of serotonin syndrome initiated by some of the antidepressants could take some weeks to go fade completely. Nursing case , monitoring, first aid and post treatment observation are most primary in managing this condition